A.M. asks from Lake Crystal, MN on March 31, 2008
Baby with an Ear Infection
On Easter Sunday my husband and I had to take our little guy to the doctor. We were worried about the fever he had and the listlessness in his poor little eyes. when we got there we learned that the ear infection he had about 2 weeks before was back/still there. So he was prescribed augmentin and surprisingly has been wonderful about taking it. When we picked up the prescription the pharmacist told me that we would have left over medicine after the 10 day run. So question... should I toss the remainder or would it hurt if I gave him another couple of days just to make sure the infection is all the way gone this time?
So What Happened?™
Thanks everyone. I did decide to call and ask our pediatrician. they said that since it was an infection that happened within a week of end of the previous prescription that for peace of mind to make sure the infection is 'dead' to give him an extra day and that would be alright.
when I was a kid I suffered ear ache after ear ache so I have great empathy for the little guy.
I have heard of the chiropractic remedy before, but I honestly don't trust the chiropractors in my area to handle aligning my baby.
C.O. answers from Minneapolis on March 31, 2008
Ask your doctor. it depends on the medicine- sometimes it's OK, but sometimes it's not. I don't know what the rule is for Augmentin since my baby refused to take it after the first dose. =)
CLARIFICATION (for those who can't believe I would give the advice I did): I was told on one occasion BY THE DOCTOR it was OK to continue antibiotics for an additional 4 days. I was also given the OK to discontinue the Augmentin since it was prescribed as a second attempt to clear an ear infection and his ears had healed in the mean time.
NO ONE SHOULD MAKE MEDICINAL JUDGMENT CALLS ON THEIR OWN. ALWAYS talk to the doctor first and follow their instructions.
1 mom found this helpful
A.D. answers from Minneapolis on April 01, 2008
Just a heads up on the Augmentin. That one is really strong and therefore strong on the tummy. Be careful not to give at the same time as he's eating a lot of iron (like iron-fortified rice or grain cereal). He'll get nasty red stool that's very acidic that will cause bad diaper rash. At least that's what happened to my little one when she took it. YUCK!
P.K. answers from Minneapolis on April 01, 2008
Don't give the extra!!!! It is never OK to give less or more of an antibiotic.
E.H. answers from Omaha on April 01, 2008
Only follow the dosing from the doctor. Also, the more you use antiobiotics, the more resistance your child developes to them. NEVER lengthen or shorten the doses.
Augmentin is a great antiobiotic. If you worry it may redevelope, go in to your pediatrician in about two weeks for an ear check. We had to do this last week for my 8 month old and ears are good!!!
S.S. answers from Minneapolis on April 01, 2008
A little yogurt (we love YoBaby) every day will help keep in tummy in check when he's on antibiotics. My 1 year-old has one day usually, but when on antibiotics we up it to two.
Don't know where you're located, but there's a great family chiropractor in Andover. Let me know if you're interested in the contact info. They deal with lots of infants. Hoping your little guy gets well soon!
J.H. answers from Minneapolis on March 31, 2008
It's best to give the medication exactly as prescribed. Over-use of antibiotics has led to those nasty super bugs you've been hearing about in the news lately (such as MRSA). Taking the medication a couple extra days does not mean that it will work any better or make the infection not come back. Toss the remainder!!